Asked by Blue, New York
I am 41 years old and for a while now I have noticed hair growing under my chin. Is that because I might have low levels of estrogen? I know I can remove them with laser but why is this happening?
Living Well Expert
Dr. Jennifer Shu
Children's Medical Group
Thank you for your question. You are not alone. In fact, unwanted facial hair in women -- also called hirsutism -- affects more than 20 million Americans. The hair may grow on the upper lip or chin or sometimes also on the cheeks, chest, abdomen and back. Facial hair is especially noticeable in women with darker hair and skin tones.
In most cases, the condition is hereditary and tends to occur in certain ethnic groups. However, sometimes there may be a medical cause of the hirsutism. The hair growth can be a sign of a hormonal imbalance with the male-type hormones (androgens) overpowering the female-type ones (estrogens). This imbalance may occur to some degree as women enter menopause.
I spoke with Dr. Jennifer Gunter, director of Pelvic Pain at Kaiser San Francisco, who shared the following information about medical causes of unwanted facial hair.
The most common cause of an increase in androgens in women is polycystic ovary syndrome, or PCOS. This syndrome consists of symptoms such as irregular periods, infertility, being overweight or obese, and having acne. Diabetes may also be involved. Blood tests to check the levels of hormones including but not limited to follicle stimulating hormone (FSH), luteinizing hormone (LH) and testosterone can help diagnose PCOS. In addition, an ultrasound study of the ovaries may show the presence of multiple cysts. Losing weight can help treat the symptoms of PCOS, including the facial hair growth. Certain birth control pills and other medications may also counteract the effects of the androgens.
Other abnormal hormone levels may also cause hirsutism, so doctors may check for thyroid disease, prolactin disorders, late-onset adrenal hyperplasia and Cushing syndrome.
It is possible to have an increase in the level of male hormones in the body if one is using certain prescription medications, over-the-counter supplements or topical creams that contain DHEA or testosterone. Be sure to let your physician know if you are using any such treatments. (These are sometimes used to improve one's sexual function or may be recommended for a number of other medical conditions.)
Finally, having a tumor that secretes hormones such as testosterone is a rare but possible cause of hirsutism. In the case of a tumor, the effects of the male hormones are often quite significant, and the woman may have male pattern baldness in addition to large amounts of facial hair. An ultrasound or CT scan of the abdomen and pelvic area may help make the diagnosis of a hormone-producing tumor.
I encourage you to speak with your own physician about your individual circumstances and wish you the best of luck.
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.